Alert archive / Montana / Winter Storm Warnings in 2018
Winter Storm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Feb 5, 2018, 7:56 AM MST for Flathead County, Lake County, Sanders County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2018, 7:56 AM MST (14:56 UTC)
- Expired
- Feb 5, 2018, 10:50 AM MST
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046 WWUS45 KMSO 051456 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 756 AM MST Mon Feb 5 2018 MTZ002-052100- /O.CAN.KMSO.WS.W.0003.000000T0000Z-180205T1500Z/ /O.EXB.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ West Glacier Region- 756 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow occurring. Gusty winds 25-35 mph will continue, causing blowing and drifting snow locally, particularly along the Highway 2 corridor from Marias Pass to Badrock Canyon. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ003-051800- /O.UPG.KMSO.WW.Y.0016.000000T0000Z-180205T1500Z/ /O.NEW.KMSO.WS.W.0004.180205T1456Z-180205T1800Z/ Flathead/Mission Valleys- 756 AM MST Mon Feb 5 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Snow occurring. Winds gusting between 30 to 40 mph will cause blowing and drifting snow, making travel dangerous, particularly in the northern Flathead valley. Visibility will be less than half a mile at times. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Flathead Lake, Flathead Valley. * WHEN...Until 11 AM MST this morning. * ADDITIONAL DETAILS...Plan on difficult travel conditions. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-052100- /O.EXB.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ Butte/Blackfoot Region- 756 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Additional snow accumulations of 2 to 4 inches are expected. Particularly slick conditions are anticipated along Highway 12 between Garrison Junction and MacDonald Pass where blowing and drifting snow will combine with rapidly dropping temperatures to create very slick road conditions. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-052100- /O.EXT.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ Potomac/Seeley Lake Region- 756 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Patchy freezing rain possible. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
1 follow-up statement
630 WWUS45 KMSO 051750 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1050 AM MST Mon Feb 5 2018 MTZ003-052100- /O.CAN.KMSO.WS.W.0004.000000T0000Z-180205T1800Z/ /O.EXA.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ Flathead/Mission Valleys- 1050 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow occurring. Additional snow accumulations of one to two inches are expected, particularly along Flathead Lake south into the Mission valley. In addition, periods of blowing snow will lower visibility at times. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ002-052100- /O.CON.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ West Glacier Region- 1050 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Gusty winds 20-30 mph will continue, causing blowing and drifting snow locally, particularly along the Highway 2 corridor from Marias Pass to Badrock Canyon. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-052100- /O.CON.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ Potomac/Seeley Lake Region- 1050 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Patchy freezing rain possible. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ007-052100- /O.CON.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/ Butte/Blackfoot Region- 1050 AM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...Snow occurring. Additional snow accumulations of 2 to 4 inches are expected. Particularly slick conditions are anticipated along Highway 12 between Garrison Junction and MacDonald Pass where blowing and drifting snow will combine with rapidly dropping temperatures to create very slick road conditions. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 2 PM MST this afternoon. * ADDITIONAL DETAILS...Plan on slippery road conditions. In addition, areas of poor visibility are likely. Winds gusting as high as 25 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 5, 3:12 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Feb 5, 3:12 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
312 AM MST Mon Feb 5 2018
.DISCUSSION...A Tale of Two Airmasses exists yet again today, with
arctic air infiltrating extreme northwest Montana and down around
the McDonald Pass/Ovando/Lincoln region of west central Montana.
Snow mixing with freezing rain will continue today, causing
difficult travel conditions through the day. Mountain passes
crossing the Continental Divide will see periodically reduced
visibility in addition to slick road surfaces, due to snow and
blowing snow.
West of these locations, a much milder airmass continues to
dominate. Temperatures have stayed in the 30s and 40s overnight,
with little diurnal trend expected today. High snow levels will
stay up around the 5000 to 6000 feet range across much of central
Idaho and west central Montana through the day as well. One to
two inches of rainfall is still expected across Clearwater and
Idaho counties in Idaho. Loose soil, rock falls, and debris over
roadways as a result of runoff and melting snow should be
anticipated in these locations over the next 24 hours. In
addition, small stream rises are occurring and will continue to
rise through the course of the next one to two days. In addition
to hydro concerns, avalanche danger will be on the increase today
across central ID and west central MT as well.
Tuesday will see diminishing precipitation overall with cooling
temperatures and lowering snow levels. That being said, mountain
snow will continue along the Divide and along the ID/MT border
Tuesday into Wednesday with minor accumulations expected.
Northwest flow will continue to support terrain based showers on
Wednesday afternoon into Thursday with accumulating snow above
5000 feet, especially across Northwest Montana. Mountain top winds
will be strong enough to result in downsloping and relatively dry
conditions for many valleys on Wednesday, but by Thursday valleys
will stand a better chance of seeing rain showers.
Forecast models continue to trend toward a deeper trough by
Friday, leading to another dramatic change in the weather.
Consistency amongst the models has been lacking in recent days
thus confidence is only moderate in another Arctic cold front
marching across the region. But there is a growing potential for a
period of strong winds, blowing snow, a period of heavy snow and
icy conditions Friday into Saturday. Please stay tuned as details
become more evident over the coming days.
&&
.AVIATION...Widespread precipitation will impact all terminals
through the day today. KGPI will be the only terminal which will
be impacted by snow. Expect rain at KMSO, KBTM and KSMN, although
KBTM may see a brief mix of rain and snow around 05/1500Z or so.
All terminals can expect frequent lowering of ceilings and
visibility through 05/2300z. In addition, gusty northeast winds
may impact KGPI between 05/1200z and 05/1800z. Precipitation and
winds will diminish wholesale across the region after 06/0000Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 8 AM MST this morning
Flathead/Mission Valleys.
Winter Storm Warning until 8 AM MST this morning West Glacier
Region.
Winter Weather Advisory until 8 AM MST this morning
Potomac/Seeley Lake Region.
ID...None.
&&Nearby
Winter Storm Warnings in Montana, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.